Cardiopulmonary bypass circuits cause morbidity during and after cardiac operations. Bio-incompatibility of heparin-coated extracorporeal bypass circuits affects plasma proteins and cellular components and can contribute to increased risk of abnormal bleeding and postperfusion syndrome. This is especially true for the patients undergoing re-operative cardiac procedures, which carries a higher risk of postoperative bleeding and prolonged ventilation compared with the primary cardiac surgical procedures. The use of methylprednisolone has been shown to attenuate the systemic inflammatory response but no conclusive studies are available to suggest additional clinical benefit.
We present a case of a 31-year-old male with idiopathic isolated congenital aortic stenosis who had an aortic commissurotomy performed at the age of two. At the age of eleven, he underwent aortic valve replacement with a 23mm concavoconvex Bjork-Shiley prosthesis (23ABC15137). Secondary to high risk of strut fracture of the above-mentioned prosthesis, the patient had an elective Re-do aortic valve replacement with 23mm St Jude prosthesis on June 05, 2002.The patient did not have any symptoms pre-operatively and the surgery remained uneventful. Patient was placed on intravenous heparin for anticoagulation. On the second post-operative day, he started having increasing oxygen requirement, respiratory distress and severe hemoptysis. Chest radiograph initially showed left lower lung zone haziness and later diffuse bilateral infiltrates. Patient’s oxygen requirement gradually increased to 100% (via non-rebreather mask) and hematocrit decreased from 29 to 23 by fourth post-op day. The patient remained afebrile and laboratory data did not show any significant leukocytosis. A diagnosis of diffuse alveolar hemorrhage was made, based on severe hemoptysis, diffuse bilateral infiltrates, fall in hematocrit, increased oxygen requirement, absence of fever or significant leukocytosis and absence of an alternative explanation. Platelet count, prothrombin time and serum creatinine remained normal. Partial thromboplastin time was never extraordinarily above the theraputic value. No other sites of abnormal bleeding were noted. Urine analysis did not show any hematuria or red cell casts. Erythrocytes sedimentation rate was 96. Anti-nuclear antibody(ANA), cytoplasmic immunofluorescent staining pattern anti-neutrophil antibody(cANCA) and antiglomerular basement membrane antibody(anti-GBM) tests were non revealing. Heparin was discontinued and it was decided that any further diagnostic or theraputic intervention will be done only if the patient’s condition does not improve by the discontinuation of heparin. His dyspnea, hemoptysis and oxygen requirement started improving within 24 hours of discontinuing anticoagulation and chest radiograph also started showing improvement. He was transferred out of surgical intensive care unit in another 24 hours. After stabilization he was restarted on anticoagulation and was eventually discharged to home without any oxygen supplementation on post-operative day number eleven.DISCUSSION: Diffuse alveolar hemorrhage after open-heart surgery with the use of cardiopulmonary bypass is uncommon but reported in literature. We are aware of one case report, where the patient was treated with steroids along with discontinuation of anticoagulation and had complete clinical and radiographic recovery.
Diffuse alveolar hemorrhage can develop after open-heart surgery with the use of extracorporeal cardiopulmonary bypass circuit, on anticoagulation. In our case, transiently holding anticoagulation resulted in complete clinical and radiographic recovery, without any use of steroids or any immunosuppressive therapy. Furthermore, no thrombo-embolic complications were observed as a consequence of transiently holding the anticoagulation.
S. Alam, None.